Pivampicillin
Systematic (IUPAC) name
2,2-Dimethylpropanoyloxymethyl (2S,5R,6R)-6-{[(2R)-2-amino-2-phenyl-acetyl]amino}-3,3-dimethyl-7-oxo-4-thia-1-azabicyclo[3.2.0]heptane-2-carboxylate
Clinical data
AHFS/Drugs.com
Legal status
?
Routes Oral
Pharmacokinetic data
Excretion Renal (76%)
Identifiers
CAS number  YesY
ATC code J01
PubChem
DrugBank
ChemSpider  YesY
UNII  YesY
KEGG  YesY
ChEBI  YesY
ChEMBL  N
Chemical data
Formula C22H29N3O6S 
Mol. mass 463.548 g/mol
 N   

Pivampicillin is a pivaloyloxymethyl ester of ampicillin. It is a prodrug, which is thought to enhance the oral bioavailability of ampicillin because of its greater lipophilicity compared to that of ampicillin.

Adverse effects

Prodrugs that release pivalic acid when broken down by the body—such as pivampicillin, pivmecillinam and cefditoren pivoxil—have long been known to deplete levels of carnitine.[1][2] This is not due to the drug itself, but to pivalate, which is mostly removed from the body by forming a conjugate with carnitine. Although short-term use of these drugs can cause a marked decrease in blood levels of carnitine,[3] it is unlikely to be of clinical significance;[2] long-term use, however, appears problematic and is not recommended.[2][4][5]

References

  1. ^ Holme E, Greter J, Jacobson CE et al. (August 1989). "Carnitine deficiency induced by pivampicillin and pivmecillinam therapy". Lancet 2 (8661): 469–73.  
  2. ^ a b c Brass EP (December 2002). "Pivalate-generating prodrugs and carnitine homeostasis in man". Pharmacol Rev 54 (4): 589–98.  
  3. ^ Abrahamsson K, Holme E, Jodal U, Lindstedt S, Nordin I (June 1995). "Effect of short-term treatment with pivalic acid containing antibiotics on serum carnitine concentration—a risk irrespective of age". Biochem. Mol. Med. 55 (1): 77–9.  
  4. ^ Holme E, Jodal U, Linstedt S, Nordin I (September 1992). "Effects of pivalic acid-containing prodrugs on carnitine homeostasis and on response to fasting in children". Scand J Clin Lab Invest 52 (5): 361–72.  
  5. ^ Makino Y, Sugiura T, Ito T, Sugiyama N, Koyama N (September 2007). "Carnitine-associated encephalopathy caused by long-term treatment with an antibiotic containing pivalic acid". Pediatrics 120 (3): e739–41.